Cancer Treatments and Hearing Loss
We all know of the many side effects of chemotherapy and radiation treatment for cancer. Only recently, however, have we really learned of the risk of hearing loss in post-treatment cancer
patients. There’s a strong link, especially for chemotherapy.
The damaging effects upon the ear and hearing (and sometime balance) by chemicals and drugs is known as ototoxicity. Some chemotherapy medications and radiation therapy can cause ototoxicity. The results can include temporary or permanent hearing loss. The extent of this damage is a factor of the treatment type and intensity.
Why does this damage occur?
Indications are that the chemicals damage the delicate inner ear where cochlear hair cells vibrate in response to sound waves. Certain drugs have been identified by name as villains in this regard. They include Platinum-based cisplatin and carboplatin but the suspect list also includes Bleomycin, Vinblastin, Bromocriptine, and Methotrexate Nitrogen mustard.1
Such drugs are often used to treat brain, head and neck cancers but can also be used for lung, bladder and ovarian cancer in adults. For children, the drugs are used for brain, bone, and liver cancer.
Speaking of children, you should know that hearing loss and tinnitus are notoriously underreported aftereffects of cancer treatment for them. Statistical data is limited but one significant study found that 61% of children aged 8-23 developed hearing loss after cancer treatment.2 Generally this was reported as high-frequency hearing loss.
For young and old, you can imagine the psychological effects of hearing loss on top of the challenge of fighting for your life. According to authors Mary Kaland and Kate Salvadore, these implications include depression, isolation, anxiety, anger, and poor self image.3
We weren’t always so concerned with these these factors as “survival” was the goal goal in years past. But now, with patients living longer and even beating the cancer sometimes, quality
of life is the goal.
And that’s where I come in. As you might suspect, I think it is crucial to involve a hearing professional during and after cancer treatments to help monitor for the effects of ototoxicity. I can offer treatment and rehabilitation services as well as offer technology-based solutions.
Together, we can help these patients hear better and that’s one less thing they have to worry about.
1 American Tinnitus Association, Ototoxic Brochure by League for Hard of Hearing, 2012
2 Hear-it, Chemotherapy can cause hearing loss, Audiology Online, 2009
3 Mary Kaland and Kate Salvadore, The Psychology of Hearing Loss, The AHS Leader,